Hail, Newton
- When
- April 13, 5:15 PM CST
- Where
- Newton County, 0.55 mi E of Saginaw
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.020, -94.470
A warm front along with an upper level disturbance developed severe thunderstorms across portions of southwest Missouri which produced up to baseball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A warm front along with an upper level disturbance developed severe thunderstorms across portions of southwest Missouri which produced up to baseball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 13, 2:42 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 342 PM CDT FRI APR 13 2012 .DISCUSSION... THE MAIN FORECAST FOCUS WILL BE THE STRONG STORM SYSTEM THAT WILL IMPACT THE REGION THROUGH THIS WEEKEND. SEVERE WEATHER AND FLOODING POTENTIAL HIGHLIGHTED THE CONCERNS THROUGH SUNDAY. CURRENTLY...WATER VAPOR IMAGERY INDICATES A BROAD UPPER LEVEL LOW HAS JUST ABOUT MADE IT ONSHORE IN CALIFORNIA. AT THE SURFACE...WEAK LOW PRESSURE WAS JUST BEGINNING TO DEVELOP ACROSS EASTERN COLORADO...WITH A SECOND LOW ACROSS SOUTHEASTERN NEW MEXICO. A DRY LINE WAS BEGINNING TO SHARPEN UP ACROSS WESTERN TEXAS...WITH A STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST TEXAS INTO CENTRAL KANSAS. SCATTERED THUNDERSTORMS WERE ALREADY BEGINNING TO DEVELOP JUST TO THE EAST OF THAT FRONTAL BOUNDARY AS A LOW LEVEL JET WAS REFOCUSING OUT ACROSS THE SOUTHERN PLAINS. AS WE HEAD INTO TONIGHT...THAT LOW LEVEL JET WILL STRENGTHEN AND VEER TOWARDS SOUTHWEST MISSOURI. SHOWERS AND THUNDERSTORMS WILL THEREFORE INCREASE IN AREAL COVERAGE THIS EVENING AND SHIFT INTO THE OZARKS. CURRENT THINKING IS THAT THE GREATEST COVERAGE AS WE HEAD INTO THIS EVENING AND THE OVERNIGHT PERIOD WILL BE ALONG AND NORTH OF THE INTERSTATE. ALTHOUGH THE HEAVIEST RAINFALL IS EXPECTED ACROSS PORTIONS OF SOUTHEASTERN KANSAS AND WEST CENTRAL MISSOURI...WE WILL HAVE TO WATCH AREAS A BIT FURTHER EAST THAT SAW HEAVY RAINFALL THIS MORNING. AFTER COORDINATING WITH SURROUNDING OFFICES...WE DECIDED AGAINST A FLASH FLOOD WATCH FOR NOW. MEANWHILE...INSTABILITY AND LARGE SCALE SHEAR WILL BEGIN TO INCREASE AFTER 00Z. THINK THERE WILL BE A LARGE HAIL RISK FOR MUCH OF TONIGHT AS MID AND UPPER LEVEL WESTERLIES INCREASE. THE WIND THREAT WILL BE CONDITIONAL ON ANY LINE SEGMENTS THAT COME IN FROM KANSAS AND OKLAHOMA. ALTHOUGH COLD POOL POTENTIAL IS NOT ALL THAT GREAT...THERE DOES APPEAR TO BE A SIGNAL FOR SHEAR/COLD POOL BALANCE POTENTIAL. THUS...HAVE MAINTAINED A WIND THREAT IN THE HAZARDOUS WEATHER OUTLOOK. THESE STORMS SHOULD CONTINUE TO IMPACT PORTIONS OF CENTRAL MISSOURI EARLY SATURDAY MORNING...BEFORE SHIFTING OUT OF THE AREA BY EARLY AFTERNOON. IT IS QUITE POSSIBLE THAT MANY AREAS REMAIN DRY FOR MUCH OF SATURDAY INTO SATURDAY EVENING. THE MAIN ISSUE ON SATURDAY MAY ACTUALLY BE NON THUNDERSTORMS WINDS. STRONG AND GUSTY SOUTHERLY WINDS WILL DEVELOP BY MID TO LATE MORNING AS LOW PRESSURE CONTINUES TO TAKE SHAPE ACROSS EASTERN COLORADO. SEVERE STORMS ARE THEN EXPECTED TO ERUPT ACROSS CENTRAL KANSAS/OKLAHOMA BY EARLY SATURDAY EVENING AS HEIGHT FALLS OVERSPREAD THE DRY LINE. THIS DRY LINE WILL SLOWLY MOVE EAST SATURDAY NIGHT...AND WILL LIKELY APPROACH THE KANSAS/MISSOURI STATE LINE AROUND SUNRISE. OUR INITIAL CONCERNS FOR LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING WILL BE THE FATE OF THE CONVECTION THAT DEVELOPS TO OUR TO WEST. ALTHOUGH LARGE SCALE SHEAR WILL BE PLENTIFUL...INSTABILITY WILL BE WANING AS WE HEAD TOWARDS SUNRISE ON SUNDAY. DID MAINTAIN A THREAT FOR SOME LARGE HAIL AND DAMAGING WINDS ACROSS FAR WESTERN MISSOURI AND SOUTHEASTERN KANSAS TO COVER THE REMNANTS OF THE ACTIVITY COMING IN FROM THE WEST. THE GREATER SEVERE THREAT MAY UNFOLD FROM SUNDAY AFTERNOON INTO SUNDAY EVENING AS THAT DRY LINE SLOWLY MARCHES EAST ACROSS THE AREA. THE BIGGEST QUESTION REGARDING SEVERE POTENTIAL REMAINS THE AMOUNT OF INSTABILITY THAT WILL BE PRESENT AHEAD OF THE DRY LINE. MODELS CONTINUE TO BE ON THE LOW SIDE WITH THE INSTABILITY...BUT THIS MAY BE UNDERDONE IF CONVECTION COMING IN FROM THE WEST DOES NOT MATERIALIZE OR FIZZLES OUT. SUPERCELL THUNDERSTORMS WOULD BE A DISTINCT POSSIBILITY IF THE INSTABILITY MATERIALIZES AS STORM MOTIONS WOULD CARRY THESE CELLS OFF THE DRY LINE. NON THUNDERSTORM WINDS WILL ALSO BE A CONCERN ON SUNDAY AS THAT SURFACE LOW PULLS NORTHEAST INTO THE UPPER MISSISSIPPI VALLEY. WE WILL ALSO HAVE TO WATCH HYDRO AS AREAS THAT RECEIVE MULTIPLE ROUNDS OF STORMS OVER THE NEXT COUPLE OF DAYS COULD SEE SOME LOCALIZED FLOODING. STORMS WILL THEN END FROM NORTHWEST TO SOUTHEAST SUNDAY EVENING AS A PACIFIC COLD FRONT OVERTAKES THE DRY LINE. DRY WEATHER IS EXPECTED FOR MUCH OF NEXT WEEK AS WE SLIP INTO A WEST-NORTHWEST FLOW ALOFT. MEDIUM RANGE MODELS DO BRING A WEAK UPPER LEVEL SHORT WAVE TROUGH THROUGH THE REGION AROUND MIDWEEK. THIS ONE LOOKS LIKE IT WILL BE MOISTURE STARVED. ANOTHER SHORT WAVE TROUGH IS THEN PROGGED TO MOVE ACROSS THE REGION LATE NEXT WEEK. THIS ONE MAY HAVE A BIT MORE MOISTURE TO WORK WITH. AFTER A BRIEF RETURN TO NEAR NORMAL TEMPERATURES EARLY NEXT WEEK...TEMPERATURES WILL WARM TO SLIGHTLY ABOVE NORMAL VALUES FROM MID TO LATE WEEK. SCHAUMANN && .AVIATION... THUNDERSTORMS...LOW LEVEL WIND SHEAR...AND MVFR CEILINGS ARE EXPECTED TO IMPACT AERODROMES ACROSS SOUTHWEST MISSOURI OVER THE NEXT 24 HOURS. A WARM FRONT LIFTING ACROSS THE AREA THIS AFTERNOON WILL SUPPORT SCATTERED THUNDERSTORMS ACROSS SOUTHERN MISSOURI. AS THUNDERSTORMS PASS TO THE EAST...ISOLATED SHOWERS WILL LINGER ACROSS THE AREA THROUGH THE AFTERNOON. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO ENTER THE AREA FROM THE WEST DURING THE OVERNIGHT HOURS AS THE LOW LEVEL JET INTENSIFIES...WHICH WILL ALSO SUPPORT LOW LEVEL WIND SHEAR CONDITIONS. WIDESPREAD MVFR STRATUS IS EXPECTED TO MOVE IN TOMORROW MORNING BEHIND THE OVERNIGHT ROUND OF THUNDERSTORMS. KARDELL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 452 PM CDT FRI APR 13 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 452 PM CDT FRI APR 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... A LARGE AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP FROM LATE THIS AFTERNOON INTO THIS EVENING ACROSS EASTERN KANSAS AND OKLAHOMA. THIS CLUSTER OF STORMS WILL SHIFT INTO WESTERN MISSOURI THROUGHOUT THE EVENING AND INTO PORTIONS OF CENTRAL MISSOURI OVERNIGHT. HAIL TO THE SIZE OF QUARTERS...FREQUENT LIGHTNING STRIKES...AND HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS. WIND GUSTS FROM 50 TO 60 MPH WILL WILL ALSO BE POSSIBLE...ESPECIALLY WITH ANY LINES OF STORMS THAT PUSH IN FROM EASTERN KANSAS AND OKLAHOMA. THERE WILL ALSO BE A LIMITED THREAT FOR FLOODING FOR AREAS NORTH OF A TABLE ROCK LAKE TO ROUND SPRING LINE. AT THIS TIME...IT APPEARS THAT THE GREATEST THREAT FOR ANY FLOODING MAY BE IN THE LAKE OF THE OZARKS REGION OF CENTRAL MISSOURI DUE TO RECENT HEAVY RAINFALL OVER THE PAST 18 HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A CLUSTER OF THUNDERSTORMS WILL EXIT OUT OF CENTRAL MISSOURI SATURDAY MORNING. THE MAIN THREAT WITH THESE STORMS WILL BE FREQUENT LIGHTNING STRIKES...HAIL TO THE SIZE OF NICKELS... AND HEAVY RAINFALL. THE HEAVY RAINFALL COULD LEAD TO SOME LOCALIZED FLASH FLOODING ACROSS CENTRAL MISSOURI. THUNDERSTORMS ARE THEN EXPECTED TO SPREAD INTO EXTREME SOUTHEASTERN KANSAS AND FAR WESTERN MISSOURI LATE SATURDAY NIGHT. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE...WITH THE MAIN SEVERE THREATS BEING HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL THEN BE POSSIBLE ACROSS THE OUTLOOK AREA SUNDAY AND SUNDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY RISKS WITH THESE STORMS. THE THREAT FOR ANY TORNADOES LOOKS LIMITED AT THIS TIME...BUT THAT THREAT MAY INCREASE IF GREATER AMOUNTS OF INSTABILITY CAN BE REALIZED. AT THIS TIME... THE MAIN THREAT FOR SEVERE STORMS APPEARS THAT IT WILL EXIST FROM SUNDAY AFTERNOON INTO SUNDAY EVENING ALONG AND EAST OF A LAKE OF THE OZARKS TO TABLE ROCK LAKE LINE. THE LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO SOME FLASH FLOODING ON SUNDAY ACROSS THE OUTLOOK AREA. MEANWHILE...GUSTY NON THUNDERSTORM WINDS WILL CONTINUE THROUGH SUNDAY. SOUTHERLY WIND GUSTS OVER 30 MPH ARE EXPECTED... ESPECIALLY ON SATURDAY WHERE WINDS MAY GUST TO AROUND 40 MPH AT TIMES. BOATERS ON AREA LAKES SHOULD USE EXTRA CAUTION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING ALONG AND WEST OF A BAXTER SPRINGS KANSAS TO ELDORADO SPRINGS MISSOURI LINE. SPOTTER ACTIVITY MAY THEN BE NEEDED OVERNIGHT ACROSS WESTERN MISSOURI AND SOUTHEASTERN KANSAS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
448 PM CDT FRI APR 13 2012
KSZ101-132230-
CHEROKEE KS-
448 PM CDT FRI APR 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 530 PM CDT...
AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF MELROSE...OR 4 MILES SOUTH OF
CHETOPA...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...COLUMBUS...CRESTLINE...
FAULKNER...GALENA...LOWELL...MELROSE...NEUTRAL...RIVERTON...
STIPPVILLE AND TREECE.
PEOPLE IN SOUTHEASTERN CHEROKEE COUNTY...INCLUDING COLUMBUS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3729 9475 3709 9461 3700 9462 3699 9501
3700 9507 3704 9508 3707 9508
TIME...MOT...LOC 2148Z 243DEG 33KT 3698 9511
GRIFFINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT FRI APR 13 2012
KSZ101-MOZ088-132330-
CHEROKEE KS-JASPER MO-
544 PM CDT FRI APR 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEROKEE AND WESTERN
JASPER COUNTIES UNTIL 630 PM CDT...
AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRESTLINE...OR 6 MILES NORTH OF GALENA...
MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...BROOKLYN HEIGHTS...
CARL JUNCTION...CARTERVILLE...CARTHAGE...CARYTOWN...CRESTLINE...
LAKESIDE...LAWTON...NECK CITY...NORTHERN JOPLIN...OAKLAND PARK...
ORONOGO...PURCELL...WACO AND WEBB CITY.
PEOPLE IN EASTERN CHEROKEE AND WESTERN JASPER COUNTIES...INCLUDING
CARL JUNCTION...AIRPORT DRIVE...WEBB CITY...ORONOGO...CARTERVILLE...
PURCELL AND ALBA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3736 9442 3736 9434 3712 9421 3708 9469
3720 9475
TIME...MOT...LOC 2245Z 251DEG 27KT 3716 9464
GRIFFINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT FRI APR 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL CRESTLINE 37.17N 94.70W
04/13/2012 M1.00 INCH CHEROKEE KS EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED QUARTER SIZED HAIL FALLING
IN CRESTLINE.
&&
MGRIFFINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT FRI APR 13 2012
MOZ088-093-132345-
JASPER MO-NEWTON MO-
605 PM CDT FRI APR 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON AND SOUTHEASTERN
JASPER COUNTIES UNTIL 645 PM CDT...
AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF REDINGS MILL...OR 8 MILES
SOUTHEAST OF BAXTER SPRINGS...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE
HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ATLAS...BROOKLYN
HEIGHTS...CARTERVILLE...CARTHAGE...CLIFF VILLAGE...DENNIS ACRES...
DIAMOND...DUENWEG...DUQUESNE...FIDELITY...IRON GATES...JOPLIN...
LAKESIDE...LEAWOOD...OAKLAND PARK...REDINGS MILL...REEDS...SAGINAW...
SARCOXIE...SHOAL CREEK DRIVE...SHOAL CREEK ESTATES...SHOAL CREEK
ESTATE...SILVER CREEK AND WEBB CITY.
INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 29 WILL ALSO BE IMPACTED BY
THIS STORM.
PEOPLE IN NORTHERN NEWTON AND SOUTHEASTERN JASPER COUNTIES...
INCLUDING IRON GATES...SHOAL CREEK DRIVE...LEAWOOD...JOPLIN...
SAGINAW...SILVER CREEK...DUQUESNE AND DUENWEG...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3702 9461 3709 9462 3730 9424 3704 9406
3690 9463 3700 9463
TIME...MOT...LOC 2305Z 242DEG 36KT 3698 9457
GRIFFINThe Springfield radar (KSGF), 98 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
7 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail fell in rural portions of the county, however, a few homes received roof damage and several vehicles were damaged.
Numerous large limbs up to 6 inches in diameter were blown down and lying across Highway 123.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365853, 365854, 365855, 365856, 365857, 365858, 365859, 365860.